MAUDE Adverse Event Report: STRYKER INSTRUMENTS-KALAMAZOO PERFORMANCE SERIES SAGITTAL BLADE (18.0X1.27X110.0MM); BLADE, SAW, GENERAL & PLASTIC SURGERY,SURGICAL

STRYKER INSTRUMENTS-KALAMAZOO PERFORMANCE SERIES SAGITTAL BLADE (18.0X1.27X110.0MM); BLADE, SAW, GENERAL & PLASTIC SURGERY,SURGICAL
Model Number 6118127110
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A follow up report will be filed once the quality investigation is complete.
 
Event or Problem Description
It was reported that during a total knee arthroplasty(tka) surgical procedure, the blade broke.It was also reported that the patient required additional surgery to remove the blade fragment.It was further reported that there were no adverse consequences as a result of this event and the procedure was completed successfully.
 
Additional Manufacturer Narrative
The blade reported involved in this event was returned for evaluation.On receipt of the blade the blade was observed to be broken at the both mount tabs where the blade locks into the handpiece.The blade was evaluated by product engineering who observed that heavy indentations were observed on both the top and bottom mount surfaces.Indentations like this would be caused by the mount of the blade impacting the retaining components of the handpiece.From the analyses outlined above, it¿s reasonable to suggest that the fractured mount tabs most likely occurred due to excessive movement between the blade and the retaining components of the handpiece.Movement (play) between the components will cause the blade to collide with the retaining components of the handpiece; causing a ¿hammering¿ effect that exposes the blade to shock loading forces.The larger the play, the higher the shock loading forces.Exposing the blade to shock loading forces will cause the indentations seen on the mount of the blade.It will also cause stress in the blades, cause cracks to form, and ultimately lead to fracture.As a result, the blade in this event is considered concomitant to the handpiece reported involved in this event.
 
Event or Problem Description

Brand Name
PERFORMANCE SERIES SAGITTAL BLADE (18.0X1.27X110.0MM)
Common Device Name
BLADE, SAW, GENERAL & PLASTIC SURGERY,SURGICAL
Manufacturer (Section D)
STRYKER INSTRUMENTS-KALAMAZOO
4100 east milham avenue
kalamazoo MI 49001
MDR Report Key9469016
Report Number0001811755-2019-04048
Device Sequence Number16708742
Product Code GFA
UDI-Device Identifier04546540593382
UDI-Public04546540593382
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/01/2024
Device Model Number6118127110
Device Catalogue Number6118127110
Device Lot Number19124017
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2019
Initial Date Received by Manufacturer 11/18/2019
Supplement Date Received by Manufacturer01/21/2020
Initial Report FDA Received Date12/13/2019
Supplement Report FDA Received Date02/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;